What is CNS depression?
The central nervous system (CNS) consists of the brain and the spinal cord.
The brain is command central. It orders your lungs to breathe and your heart to beat. It rules virtually every other part of your body and mind, including how you feel about and interact with the world around you.
The spinal cord handles nerve impulses, allowing your brain to communicate with the rest of your body.
When CNS functions slow down, it’s called CNS depression. Slowing down a little isn’t necessarily dangerous. In fact, sometimes it’s even helpful. But if it slows down too much, it can quickly become a life-threatening event.
Continue reading to learn more about CNS depression and the warning signs of trouble.
A mild slowing of the CNS may make you feel less anxious and more relaxed. That’s why CNS depressants (sedatives) are used to treat anxiety and insomnia.
In some cases, you may also exhibit:
- lack of coordination
- slowed or slurred speech
If the CNS slowing worsens, symptoms may include:
- poor judgment
- slowed breathing
- slowed heart rate
A severely depressed CNS can lead to delirium or coma. Without prompt treatment, this is potentially fatal.
Certain drugs affect the neurotransmitters in your brain, causing brain activity to slow. That, in turn, makes your breathing slower and shallower. It also makes your heart beat slower.
Common causes of CNS depression include the use of medications, drugs, or alcohol. Initially, they may cause a mild stimulant effect or even a feeling of euphoria. But make no mistake about it, these substances are CNS depressants. Some specific depressant drugs include:
These are sometimes prescribed prior to surgery to you help relax during the procedure. They can also be used as anticonvulsants. Because they’re so powerful, they currently aren’t prescribed for things like anxiety and insomnia as much as they used to be.
Drugs from this group include:
- mephobarbital (Mebaral)
- pentobarbital sodium (Nembutal)
- phenobarbital (Luminal Sodium)
Considered safer than barbiturates, these drugs are prescribed to treat anxiety and insomnia. There are many benzodiazepines, including some you’ve probably heard of:
- alprazolam (Xanax)
- diazepam (Valium)
- triazolam (Halcion)
These are usually prescribed for pain. Common opiates include:
- hydrocodone (Vicodin)
- morphine (Kadian)
- oxycodone (Percocet)
Heroin is also an opiate.
Certain sleeping aids also fall into this category. These include:
- eszopiclone (Lunesta)
- zaleplon (Sonata)
- zolpidem (Ambien)
In small doses, these drugs slow brain function, producing a calm or sleepy feeling. A higher dose can slow your heart and breathing rates. The danger is when the CNS is slowed too much, which can lead to unconsciousness, coma, and death.
Mixing alcohol with other CNS depressants magnifies their impact and in many instances can be fatal.
CNS depression can also result from severe health events.
Chronic medical conditions can put you at risk for CNS depression. This includes:
- thyroid problems
- liver disease
- kidney disease
Direct injury to the brain can also cause CNS depression. This includes:
- brain aneurysm
- trauma due to a fall or accident.
Any event that causes decreased blood flow and oxygen to the brain, such as a severe heart attack can also lead to CNS depression.
A variety of other things in your environment can lead to CNS depression when ingested or inhaled. One such product is ethylene glycol, a chemical found in a variety of consumer goods, including antifreeze and de-icing products. When ingested, this chemical is toxic to the CNS, kidneys, and heart. It can cause serious health complications, including death.
Having a history of addiction may put you at higher risk of CNS depression. That’s because you may be prone to taking more medication than prescribed or combining medication with other drugs or alcohol.
You may also be at higher risk if you have existing respiratory problems such as emphysema and sleep apnea.
Mild CNS depression due to prescription medication is to be expected and isn’t necessarily a problem if sedation is desired. However, if you feel too sluggish or overly sleepy while taking medications that depress the CNS, talk to your doctor. There may be an alternative treatment, or perhaps your dose can be adjusted.
Severe CNS depression is a medical emergency, regardless of the cause. Call your local emergency services if you notice someone in distress with any of these signs or symptoms:
- skin is pale and clammy
- slowed or labored breathing
- confusion, inability to speak
- extreme lethargy
- fingernails or lips are purple or blue
- slow heartbeat
- unresponsive, unable to awaken
If someone’s heart stops beating, immediate CPR will be necessary to save their life. It is important to call your local emergency services right away. First responders will administer oxygen and begin monitoring the heart.
If a drug overdose is the cause of CNS depression, there are medications that can reverse these effects.
In a life-threatening situation, a drug called naloxone can reverse the toxic effects of an opioid overdose. It can be given intravenously, by injection, or nasal spray.
A drug called flumazenil can reverse the serious effects of benzodiazepines. It is administered intravenously.
To determine the cause of your CNS depression, your doctor will probably order a series of blood and urine tests. In many cases, they may also order a CT scan or MRI of the brain.
Once your CNS is back on track, you’ll need to address the source of the problem. If you have a condition that requires medication, you’ll need to follow your doctor’s instructions for care. If you’ve become addicted to alcohol or drugs, you’ll need to safely withdrawal from the chemicals and commit to long-term treatment for addiction.
The Healthline FindCare tool can provide options in your area if you need help finding a doctor.
If you are taking CNS depressant medications, some can be highly addictive. However, it can be dangerous to suddenly stop taking your prescription medications. If you’re concerned about your usage, talk to your doctor about how to taper off safely.
If you’ve ever had a substance abuse problem, you should continue to avoid alcohol and mediations that depress the CNS.
Prompt treatment of CNS depression offers the best chance of a full recovery. Delayed treatment can result in irreversible damage or death.
If you have a medical condition that puts you at risk for CNS depression, talk to your doctor. Discuss the best way to manage your health and how to recognize possible complications of your disease early on.
When your doctor prescribes a medication, make sure you understand its purpose and how long you’re expected to take it. Ask your doctor or pharmacist to explain the potential risks.
To lower the chances of CNS depression due to substances, follow these tips:
- Tell your doctor about other medications you take and any other medical conditions you have, including problems with addiction.
- Follow directions for taking your medications. Never increase the dose without consulting your doctor. Consult with your doctor when you want to stop taking the medication.
- When taking CNS depressants, don’t drink alcohol or take other medications that are also CNS depressants.
- Inform your doctor if you’re having troubling side effects.
Never share prescription medications with others. Store medicines, alcohol, and other potentially hazardous materials safely away from children and pets.